Electronic Journal of Statistics

Censored quantile regression processes under dependence and penalization

Stanislav Volgushev, Jens Wagener, and Holger Dette

Full-text: Open access

Abstract

We consider quantile regression processes from censored data under dependent data structures and derive a uniform Bahadur representation for those processes. We also consider cases where the dimension of the parameter in the quantile regression model is large. It is demonstrated that traditional penalization methods such as the adaptive lasso yield sub-optimal rates if the coefficients of the quantile regression cross zero. New penalization techniques are introduced which are able to deal with specific problems of censored data and yield estimates with an optimal rate. In contrast to most of the literature, the asymptotic analysis does not require the assumption of independent observations, but is based on rather weak assumptions, which are satisfied for many kinds of dependent data.

Article information

Source
Electron. J. Statist., Volume 8, Number 2 (2014), 2405-2447.

Dates
First available in Project Euclid: 14 November 2014

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1415976172

Digital Object Identifier
doi:10.1214/14-EJS54

Mathematical Reviews number (MathSciNet)
MR3278338

Zentralblatt MATH identifier
1349.62488

Subjects
Primary: 62N02: Estimation

Keywords
Quantile regression Bahadur representation variable selection weak convergence censored data dependent data

Citation

Volgushev, Stanislav; Wagener, Jens; Dette, Holger. Censored quantile regression processes under dependence and penalization. Electron. J. Statist. 8 (2014), no. 2, 2405--2447. doi:10.1214/14-EJS54. https://projecteuclid.org/euclid.ejs/1415976172


Export citation

References

  • Adams, T. M. and Nobel, A. B. (2010). Uniform convergence of Vapnik-Chervonenkis classes under ergodic sampling., Ann. Probab., 38(4):1345–1367.
  • Andrews, D. W. and Pollard, D. (1994). An introduction to functional central limit theorems for dependent stochastic processes., Int. Stat. Rev., 62(1):119–132.
  • Arcones, M. and Yu, B. (1994). Central limit theorems for empirical and $U$-processes of stationary mixing sequences., J. Theor. Probab., 7(1):47–71.
  • Bang, H. and Tsiatis, A. (2002). Median regression with censored cost data., Biometrics, 58:643–649.
  • Belloni, A. and Chernozhukov, V. (2011). $\ell$1-penalized quantile regression in high-dimensional sparse models., The Annals of Statistics, 39(1):82–130.
  • Dehling, H. and Philipp, W. (2002)., Empirical Process Techniques for Dependent Data. Springer.
  • El Ghouch, A., Van Keilegom, I., and McKeague, I. (2011). Empirical likelihood confidence intervals for dependent duration data., Econometric Theory, pages 178–198.
  • Fan, J. and Li, R. (2001). Variable selection via nonconcave penalized likelihood and its oracle properties., Journal of the American Statistical Association, 96:1348–1360.
  • Fitzenberger, B. (1997). A guide to censored quantile regressions. In Maddala, G. S. and Rao, C. R., editors, Handbook of Statistics: Robust Inference, volume 15, pages 405–437. North-Holland, Amsterdam.
  • Gill, R. D. and Johansen, S. (1990). A survey of product-integration with a view toward application in survival analysis., Annals of Statistics, 18:1501–1555.
  • Gutenbrunner, C., Jurečková, J., Koenker, R., and Portnoy, S. (1993). Tests of linear hypotheses based on regression rank scores., Journaltitle of Nonparametric Statistics, 2(4):307–331.
  • Hagemann, A. (2014). Stochastic equicontinuity in nonlinear time series models., The Econometrics Journal, 17(1):188–196.
  • Huang, Y. (2010). Quantile calculus and censored regression., Ann. Stat., 38(3):1607–1637.
  • Koenker, R. (2008). Censored quantile regression redux., Journal of Statistical Software, 27(6):1–24.
  • Koenker, R. and Bassett, G. (1978). Regression quantiles., Econometrica, 46:33–50.
  • Koenker, R. and Portnoy, S. (1987). L-estimation for linear models., Journal of the American Statistical Association, pages 851–857.
  • Leng, C. and Tong, X. (2013). A quantile regression estimator for censored data., Bernoulli, 19(1):344–361.
  • Newey, W. K. and Powell, J. L. (1990). Efficient estimation of linear and type I censored regression models under conditional quantile restrictions., Econometric Theory, 6:295–317.
  • Peng, L. and Huang, Y. (2008). Survival analysis with quantile regression models., Journal of the American Statistical Association, 103:637–649.
  • Peng, L., Xu, J., and Kutner, N. (2013). Shrinkage estimation of varying covariate effects based on quantile regression., Statistics and Computing, pages 1–17.
  • Portnoy, S. (2003). Censored regression quantiles., Journal of the American Statistical Association, 98:1001–1012.
  • Portnoy, S. (2009). Is ignorance bliss? fixed vs. random censoring., The Minerva Research Foundation, page 82.
  • Portnoy, S. and Koenker, R. (1989). Adaptive l-estimation for linear models., The Annals of Statistics, pages 362–381.
  • Portnoy, S. and Lin, G. (2010). Asymptotics for censored regression quantiles., Journal of Nonparametric Statistics, 22:115–130.
  • Pötscher, B. and Leeb, H. (2009). On the distribution of penalized maximum likelihood estimators: The lasso, scad, and thresholding., Journal of Multivariate Analysis, 100:2065–2082.
  • Powell, J. (1984). Least absolute deviations estimation for the censored regression model., Journal of Econometrics, 25:303–325.
  • Powell, J. (1986). Censored regression quantiles., Journal of Econometrics, 32:143–155.
  • Shows, J. H., Lu, W., and Zhang, H. H. (2010). Sparse estimation and inference for censored median regression., Journal of Statistical Planning and Inference, 140(7):1903–1917.
  • Tang, Y., Wang, H., He, X., and Zhu, Z. (2012). An informative subset-based estimator for censored quantile regression., TEST, pages 1–21. 10.1007/s11749-011-0266-y.
  • van der Vaart, A. W. and Wellner, J. A. (1996)., Weak Convergence and Empirical Processes. Springer, New York.
  • Wagener, J., Volgushev, S., and Dette, H. (2012). The quantile process under random censoring., Mathematical Methods of Statistics, 21(2):127–141.
  • Wang, H. and Wang, L. (2009). Locally weighted censored quamtile regression., Journal of the American Statistical Association, 2104:1117–1128.
  • Wang, H. J., Zhou, J., and Li, Y. (2013). Variable selection for censored quantile regression., Statistica Sinica, 23(1):145.
  • Wu, Y. and Liu, Y. (2009). Variable selection in quantile regression., Statistica Sinica, 19:801–817.
  • Ying, Z., Jung, S., and Wei, L. (1995). Survival analysis with median regression models., Journal of the American Statistical Association, 90:178–184.
  • Zhou, K. and Portnoy, S. (1996). Direct use of regression quantiles to construct confidence sets in linear models., The Annals of Statistics, 24(1):287–306.
  • Zhou, L. (2006). A simple censored median regression estimator., Statistica Sinica, 16:1043–1058.
  • Zou, H. (2006). The adaptive Lasso and its oracle properties., Journal of the American Statistical Association, 101:1418–1429.
  • Zou, H. and Yuan, M. (2008). Regularized simultaneous model selection in multiple quantiles regression., Computational Statistics and Data Analysis, 52(12):5296–5304.